Alert archive / Kansas / Heat Advisories in 2021

Heat Advisory 2, NWS Goodland, KS

July 8, 20214 counties in Kansas

NWS Goodland, KS issued this heat advisory at Jul 8, 2021, 2:56 PM CDT for 4 counties in Kansas. It took effect at Jul 9, 2021, 1:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jul 8, 2021, 2:56 PM CDT (19:56 UTC)
In effect from
Jul 9, 2021, 1:00 PM CDT
Expired
Jul 9, 2021, 8:00 PM CDT
In force
7 hr
Issued by
NWS Goodland, KS

Counties Gove County, KS, Graham County, KS, Norton County, KS, Sheridan County, KS

The radar

The Goodland radar (KGLD), 131 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1454 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

068 
WWUS73 KGLD 081956
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
156 PM MDT Thu Jul 8 2021

KSZ004-015-016-029-091200-
/O.NEW.KGLD.HT.Y.0002.210709T1800Z-210710T0100Z/
Norton-Sheridan-Graham-Gove-
Including the cities of Norton, Hoxie, Hill City, Quinter, 
Grinnell, and Grainfield
256 PM CDT Thu Jul 8 2021

...HEAT ADVISORY IN EFFECT FROM 1 PM TO 8 PM CDT FRIDAY...

* WHAT...Heat index values up to 105 expected.

* WHERE...Norton, Sheridan, Graham and Gove Counties.

* WHEN...From 1 PM to 8 PM CDT Friday.

* IMPACTS...Heat indices of this magnitude may cause heat related
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

KAK
2 follow-up statements
446 
WWUS73 KGLD 090821
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
221 AM MDT Fri Jul 9 2021

KSZ004-015-016-029-100100-
/O.CON.KGLD.HT.Y.0002.210709T1800Z-210710T0100Z/
Norton-Sheridan-Graham-Gove-
Including the cities of Norton, Hoxie, Hill City, Quinter, 
Grinnell, and Grainfield
321 AM CDT Fri Jul 9 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM CDT THIS EVENING...

* WHAT...Heat index values up to 106 expected.

* WHERE...Norton, Sheridan, Graham and Gove Counties.

* WHEN...From 1 PM to 8 PM CDT Friday.

* IMPACTS...Heat indices of this magnitude may cause heat 
  related illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
674 
WWUS73 KGLD 100059
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
659 PM MDT Fri Jul 9 2021

KSZ004-015-016-029-100200-
/O.EXP.KGLD.HT.Y.0002.000000T0000Z-210710T0100Z/
Norton-Sheridan-Graham-Gove-
Including the cities of Norton, Hoxie, Hill City, Quinter, 
Grinnell, and Grainfield
759 PM CDT Fri Jul 9 2021

...HEAT ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING...

Temperatures are gradually decreasing into the upper 90s in
Norton, Sheridan, Graham, and Gove counties. Showers and storms
are beginning to move into the area and will help to further 
decrease temperatures over the next several hours.

$$

Kauffman

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this heat advisory went out at Jul 8, 12:35 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 8, 12:35 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1135 AM MDT Thu Jul 8 2021

.SHORT TERM...(Today through Saturday night)
Issued at 214 AM MDT Thu Jul 8 2021

Across the region this morning, the latest RAP40 500mb analysis and
water vapor loop show clear skies over the region, thanks in part to
a strong upper ridge over the western portion of the country. Winds
are southerly at 10 mph or less, and temperatures are in the 60s as
of 100 AM MDT.

The main wx focus for the short term period across the area will be
the hot conditions ahead of a cold frontal passage on Friday. Model
trend for strong upper ridge over the western portion of the country
remains intact, allowing for W/NW downslope flow aloft. At the
surface, high pressure sets up east of the region w/ a lee-side
trough over the eastern Rockies/Front Range that is expected to push
into the Plains Friday into Friday night as a front, aided by a
shortwave coming down off the east side of the upper ridge.

For Thursday/Thursday night: Sunny skies expected, and with a lee-
side trough setting up to the west and high pressure to the east,
strong WAA will ensue over the region, pushing highs today mainly in
the 90s for all areas. A few locales in Yuma county could approach
the 100F mark. Surface gradient across the area will have gusts in
the 25-35 mph by mid to late morning tapering slowly going into this
evening. Low RH readings by this afternoon will keep heat indices in
check below criteria for all zones, but elevated fire wx conditions
will ensue for northeast Colorado. Models hint at a potential weak
shortwave interacting with the trough west to possibly trigger a few
isolated showers/storms in Yuma county. Lows tonight will range from
the mid 60s west to near 70F east.

For Friday/Friday night: Persistent hot wx for another daytime
period as the CWA awaits a frontal passage with needed cooling
showers/thunder. Daytime highs will range from the upper 90s to low
100s(near records in spots), but with current drying, low RH
readings expected will keep the area below Heat Advisory criteria at
this time, but will have to be monitored especially for areas
along/east of Highway 83. Please refer to the Climate Section below
for records highs for this date. Front slowly traverses the area
Friday/Friday night, slowed by blocking ridge east. GFS/NAM PW
values for late Friday into the overnight period reach into the 1-
1.5" range which could allow for locally heavy rainfall/flooding
concerns, especially where any storms develop. Some strong storms
could occur as well especially east/north. SPC has clipped portions
of extreme N/NE zones with a Marginal Risk for severe. Precip
expected to wane slowly from west to east overnight, allowing for
area lows in the 60s ahead of a slightly cooler day for Saturday.

For Saturday/Saturday night: The passage of the Friday front will
put the CWA under northerly flow for much of the 24-hour period. A
gradual shift from clouds to msunny/sunny skies expected. Some
lingering showers possible in far east locales. Model timing
dependent on frontal push from blocking ridge east. Daytime highs in
the mid to upper 80s will give way to overnight lows mainly in the
50s.

.LONG TERM...(Sunday through Wednesday)
Issued at 200 AM MDT Thu Jul 8 2021

Will start the period under a dry northerly flow aloft between a
ridge in the west and upper low near the Great Lakes. No
precipitation expected Monday or Tuesday in this pattern with
temperatures near to slightly below normal. As the upper low pulls
away Tuesday and Wednesday, the western ridge flattens a bit,
which allows some weak impulses to come across the area in the
resultant weak zonal flow. Low chances of afternoon and evening
storms will result, but with the lack of deep layer shear, not
expecting any severe storms. Temperatures for Tuesday and
Wednesday will be slightly above normal with the proximity to the
western ridge.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1128 AM MDT Thu Jul 8 2021

For KGLD... VFR conditions are expected through the period. The
winds are expected to remain strong and gusty out of the south
until about sunset with sustained speeds near 20 to 25 knots and
gusts to around 30. After 0z tonight, there is a chance for
thunderstorms to briefly go through the area. Current chances are
low.

For KMCK... VFR conditions are expected through the TAF period.
Winds are expected to remain out of the south at or below 20 knots
with gusts up to around 25 knots. Tonight, a low level jet is
forecasted to develop in the area and strengthen winds just above
the surface. Have put in a WS group to account for this in the
current expected time around 6Z. Expected height of shear is
between 1000 and 1500ft.

&&

.CLIMATE...
Issued at 214 AM MDT Thu Jul 8 2021

Here are the record high temperatures for July 9th:

Goodland KS       105F/1938

McCook NE         105F/2002+

Burlington CO     105F/2002+

Hill City KS      107F/1980

Colby KS          107F/1978

Tribune KS        105F/1980

Yuma CO           104F/1901

(+) denotes multiple record years

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JN
LONG TERM...024
AVIATION...KAK
CLIMATE...JN
Hazardous weather outlook, Jul 8, 12:06 PM CDT, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1106 AM MDT Thu Jul 8 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091715-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1106 AM MDT Thu Jul 8 2021 /1206 PM CDT Thu Jul 8 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Elevated fire weather conditions are possible this afternoon, mainly
across Yuma, Kit Carson and Cheyenne counties in northeast Colorado.

High temperatures today will range from the mid 90s up to around
100. Heat indices will range only in the 90s due to lower humidity.

Chance for thunderstorms during the late afternoon and evening hours
mainly north of I-70 and west of Highway 83. Gusty winds and cloud to
ground lightning are the primary threats.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

High temperatures on Friday will range in the upper 90s to lower
100s. Heat index values associated with those temperatures will peak
around 105 east-southeast of a line from Lenora to Tribune, Kansas
Friday afternoon.

Chance for thunderstorms Saturday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Nearby

Heat Advisories in Kansas, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.